Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Memphis, TN

July 14, 2002Lafayette County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2002, 2:01 PM CDT for Lafayette County, Marshall County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2002, 2:01 PM CDT (19:01 UTC)
Expired
Jul 14, 2002, 2:30 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lafayette County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KMEG 141901
SVRMEM
MSC071-093-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 230 PM CDT.

* AT 151 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  CAMBRIDGE...MOVING NORTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE...  
CAMBRIDGE AND BETHLEHEM...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3457 8959 3432 8947 3442 8923 3462 8925

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:08 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 10:08 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1008 AM CDT SUN JUL 14 2002

UPPER LOW STILL PARKED NR TXK...AND NOT MOVING MUCH. QUICK LOOK AT
EARLY 12Z MODEL RESULTS SHOW MODELS NOT COMING IN LINE WITH EACH
OTHER. ETA HAS LOW NE OF SGF AT 12Z TUE...NGM HAS IT NEAR OKC.

WEAK BOUNDARY STILL ACROSS NRN MS...INDICATED BY WINDS AND DEWPOINTS.
SCATTERED THUNDERSTORMS STILL LOOKS GOOD FOR THIS AFTERNOON...BEST
COVERAGE PROBABLY OVER NRN MS. DEVELOPMENT STARTED YESTERDAY BETWEEN
17Z AND 18Z...AND EXPECT THE SAME SCENARIO TODAY. STORMS WILL BE SLOW
MOVERS...SO WILL NEED TO REMAIN VIGILANT FOR ISOLD WATER PROBLEMS.

TEMPS APPEAR TO BE ON TRACK...POSSIBLY EVEN A LITTLE WARMER THAN
FORECAST TRENDS.

AT THIS POINT...HAVE NO UPDATES PLANNED BUT WILL CONTINUE TO
MONITOR. 10

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:36 PM CDTFlash Flood WarningMEGCalhoun114 min
Jul 14, 4:18 PM CDTFlash Flood WarningMEGCoahoma117 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.